Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 150, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 30, 2020, 7:23 PM CDT for Fayette County, Walker County, Alabama. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2020, 7:23 PM CDT (00:23 UTC)
- Expired
- Jun 30, 2020, 7:36 PM CDT
- In force
- 13 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fayette County, AL, Walker County, AL
The radar
The Columbus AFB radar (KGWX), 73 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
081
WUUS54 KBMX 010023
SVRBMX
ALC057-127-010115-
/O.NEW.KBMX.SV.W.0150.200701T0023Z-200701T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
723 PM CDT Tue Jun 30 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northwestern Walker County in central Alabama...
Northeastern Fayette County in west central Alabama...
* Until 815 PM CDT.
* At 723 PM CDT, a severe thunderstorm was located near Eldridge, or
7 miles southwest of Carbon Hill, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jasper, Carbon Hill, Glen Allen, Kansas, Nauvoo, Eldridge,
Bazemore, Cedrum Area, Fowlers Crossroads, Holly Grove, Lupton,
Gamble, Townley and Walker County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3399 8736 3387 8723 3372 8766 3389 8776
3392 8771 3391 8764 3395 8764 3400 8752
3400 8750
TIME...MOT...LOC 0023Z 241DEG 18KT 3385 8763
HAIL...1.00IN
WIND...60MPH
$$
89^GSatterwhite2 follow-up statements
194
WWUS54 KBMX 010033
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
733 PM CDT Tue Jun 30 2020
ALC057-127-010115-
/O.CON.KBMX.SV.W.0150.000000T0000Z-200701T0115Z/
Walker AL-Fayette AL-
733 PM CDT Tue Jun 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN WALKER AND NORTHEASTERN FAYETTE COUNTIES...
At 733 PM CDT, a severe thunderstorm was located over Kansas, or near
Carbon Hill, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jasper, Carbon Hill, Kansas, Nauvoo, Eldridge, Cedrum Area, Holly
Grove, Lupton, Gamble, Townley and Walker County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3377 8756 3383 8766 3391 8765 3391 8764
3395 8764 3400 8752 3400 8750 3399 8736
3387 8723
TIME...MOT...LOC 0033Z 242DEG 18KT 3387 8757
HAIL...0.75IN
WIND...60MPH
$$
89^GSatterwhite999
WWUS54 KBMX 010036
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
736 PM CDT Tue Jun 30 2020
ALC057-127-010045-
/O.CAN.KBMX.SV.W.0150.000000T0000Z-200701T0115Z/
Walker AL-Fayette AL-
736 PM CDT Tue Jun 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WALKER AND
NORTHEASTERN FAYETTE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled. However gusty
winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.
LAT...LON 3377 8756 3383 8766 3391 8765 3391 8764
3395 8764 3400 8752 3400 8750 3399 8736
3387 8723
TIME...MOT...LOC 0034Z 241DEG 18KT 3388 8755
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:49 PM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jun 30, 2:49 PM CDT, 4 hours 34 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 249 PM CDT Tue Jun 30 2020 .UPDATE... Long Term Update. && .SHORT TERM... /Updated at 0240 PM CDT Tue Jun 30 2020/ Features: The forecast area remains between a closed low aloft over the northeastern U.S. while ridging aloft was analyzed over much of Mexico extending northeast across the Western Gulf of Mexico. Multichannel moisture channel satellite imagery shows a disturbance moving eastward in the largely zonal flow aloft across the area. The mid and lower levels were being influenced by ridging positioned to our southeast. Surface analysis this morning shows higher pressures across our southern counties while lower pressure was analyzed to our north and northwest. Forecast: Today. We have already noted a few strong storms on radar since early this morning. Sounding data indicates enough dry air is present aloft to support a moderate wet microburst risk today and this continues the trend of isolated strong storms that we have experienced over the past few days. Expect this impulse aloft to continue to ripple east across the area this afternoon. Cloud cover will remain across much of our northern and Central counties and will help keep temperatures from rising as rapidly compared to our southeast counties. Shower and thunderstorm activity is expected to be greatest across our northern and northeast counties today but all areas can expect at least isolated convective activity. Most of the storms will contain lightning and heavy downpours. A few storms may be strong with microbursts possible. Highs will reach into the low 90s areawide with temporary cooling due to shower and thunderstorm activity. Tonight. A convective complex is expected to develop to our northwest and move toward the area but should weaken with time as it moves across the Tennessee Valley region. Expect a continuation of shower and thunderstorm activity in an isolated form with best chances north and northeast. Lows tonight will range from around 70 northeast to readings in the mid 70s southwest and west. Wednesday. Showers and thunderstorms look to become scattered to numerous tomorrow as a more vigorous impulse aloft dives southeast across the Tennessee Valley into our area. With upper level support, the combination of warm temperatures and high humidity values will support shower and thunderstorm activity with some storms becoming strong to severe with damaging winds and large hail possible. We have expanded the marginal risk area to cover the entire forecast area as more than one convective complex may develop to our northwest and move southeast into the area. The convective activity looks to persist into the evening as the unsettled pattern remains across the area. Highs will range from the upper 80s northeast to the low 90s south and southwest. 05 .LONG TERM... /Updated at 0240 PM CDT Tue Jun 30 2020/ Wednesday night through Monday. The extended forecast will feature active, rainy weather and slightly below average temperatures as a result. The ridge currently centered over the Gulf of Mexico will begin building westward on Wednesday and center over the Central Plains while broad troughing will take hold along the eastern coast with the axis extending southwest into the Deep South. A surface front will push southward through the Tennessee Valley late Wednesday night through Thursday, slowed somewhat by the high pressure over the western Gulf of Mexico. Latest model guidance indicates the east to west oriented boundary will eventually pass through Central AL, stalling along the Gulf Coast as the parent trough begins ejecting into the Western Atlantic while ridging dampens over the Gulf of Mexico and builds further westward. Through this Wednesday night to Friday time period, numerous showers and thunderstorms may occur across the area, particularly on Wednesday and Thursday. A few strong to severe storms may continue into late Wednesday night, but should be on a weakening trend as the PBL stabilizes. I did not make any major changes to PoPs from the previous update other than to slightly speed up the passage of the front based on the latest data. During the weekend, the front will weaken as it stalls along the Gulf Coast. This should focus much of the higher rain chances across southern portions of the forecast area on July 4th with less coverage over the northern half. By Sunday, a mid-level low will begin to develop to our south and east. At this point, the model uncertainties begin to grow regarding where the center of this feature will be. However, the general consensus is for a slow eastward movement into Georgia through Monday. Therefore, should continue to see elevated rain chances through the start of next week, especially if the low trends closer to Central AL. Look for temperatures to be slightly below average depending on the coverage of rainfall. Generally have highs in the upper 80s to around 90 degrees through this period with humid nights in the lower 70s. 86 && .AVIATION... 18Z TAF Discussion. Showers and thunderstorms will continue to develop this afternoon and linger into this evening. Have included TSRA at ASN and MGM for impending weather at this time. Expect additional development that may affect ANB and TOI later this afternoon. Generally SCT clouds will persist tonight with ceilings expected to remain above restrictive criteria. More convection will develop Wednesday with best chances north and east with a greater coverage forecast compared to today. 05 && .FIRE WEATHER... Shower and thunderstorms expected to continue each afternoon this week as an active weather pattern persists. The humid air mass will also remain in place with min RHs remaining elevated in the 50-75% range through the weekend. Winds will be generally light and out of the west today and tomorrow, shifting more northerly by Thursday and easterly by the end of the week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 87 69 87 69 / 40 70 70 50 10 Anniston 71 87 69 88 70 / 40 70 70 50 20 Birmingham 74 91 72 88 72 / 40 70 70 60 20 Tuscaloosa 74 92 73 88 72 / 40 50 70 70 30 Calera 71 91 72 87 72 / 40 70 70 70 20 Auburn 71 90 71 86 71 / 40 70 60 70 30 Montgomery 73 93 73 88 73 / 40 60 60 70 30 Troy 73 93 73 90 72 / 40 60 60 70 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 30, 3:58 AM CDT, 15 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 358 AM CDT Tue Jun 30 2020 ALZ011>015-017>050-011200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 358 AM CDT Tue Jun 30 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A few strong to severe storms are possible this afternoon capable of producing damaging winds up to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe storms are possible Wednesday afternoon and evening capable of producing damaging winds up to 60 mph. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Wednesday. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Jun 30, 5:50 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
550 PM CDT Tue Jun 30 2020
ALZ042-302330-
Lowndes AL-
550 PM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOWNDES COUNTY UNTIL
630 PM CDT...
At 550 PM CDT, Doppler radar was tracking a strong thunderstorm over
Beechwood, or near Mosses, moving southeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Fort Deposit, Mosses, Hayneville, Gordonville, Logan, Beechwood,
Calhoun, Mount Willing and Letohatchee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3210 8678 3223 8666 3214 8641 3205 8641
3204 8640 3197 8640 3196 8652
TIME...MOT...LOC 2250Z 295DEG 19KT 3214 8664
89^GSatterwhiteSpecial weather statement, Jun 30, 6:24 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
624 PM CDT Tue Jun 30 2020
ALZ026-027-010000-
Talladega AL-St. Clair AL-
624 PM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TALLADEGA AND SOUTH
CENTRAL ST. CLAIR COUNTIES UNTIL 700 PM CDT...
At 623 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pell City, moving southeast at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Pell City, Lincoln, Logan Martin Lake, Country Club Estates, St.
Clair County Airport, Cropwell and Howells Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3351 8637 3358 8637 3363 8630 3355 8612
3346 8615 3342 8622
TIME...MOT...LOC 2323Z 301DEG 4KT 3355 8629
89^GSatterwhiteSpecial weather statement, Jun 30, 6:35 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
635 PM CDT Tue Jun 30 2020
ALZ013-010000-
Fayette AL-
635 PM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAYETTE COUNTY UNTIL
700 PM CDT...
At 634 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bluff, or near Fayette, moving northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Winfield, Bluff and Hubbertville.
LAT...LON 3390 8781 3379 8769 3370 8793 3377 8795
3381 8795
TIME...MOT...LOC 2334Z 236DEG 16KT 3377 8789
89^GSatterwhiteLocal storm report, Jun 30, 6:56 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 PM CDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND DMG 1 NNE LOGAN MARTIN DAM 33.44N 86.33W
06/30/2020 ST. CLAIR AL PUBLIC
A FEW TREES DOWNED ON TREADWELL ISLAND ALONG
THE COOSA RIVER. SUB-SEVERE WIND PROBABLE.
&&
GMSSpecial weather statement, Jun 30, 7:09 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
709 PM CDT Tue Jun 30 2020
ALZ018-020-010100-
Etowah AL-Cherokee AL-
709 PM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ETOWAH AND CHEROKEE
COUNTIES UNTIL 800 PM CDT...
At 708 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Henagar to near Crossville to near Boaz.
Movement was southeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms. Gusty
winds may occur before any rainfall.
Locations impacted include...
Gadsden, Hokes Bluff, Centre, Cedar Bluff, Little River Canyon
National Preserve, Centre Municipal Airport, Glencoe, Sardis City,
Leesburg, Reece City, Sand Rock, Gaylesville, Tennala, Tabor Road,
Cherokee Rock Village, Cornwall Furnace Park, Blanche, Eastern Weiss
Lake, Little River Falls and Ballplay.
LAT...LON 3452 8551 3422 8545 3406 8562 3397 8598
3416 8622 3418 8619 3419 8611 3420 8610
3420 8584 3424 8584 3424 8581 3426 8581
3426 8577 3436 8566 3437 8563 3440 8563
3440 8561 3444 8558 3449 8557 3453 8552
TIME...MOT...LOC 0008Z 323DEG 25KT 3461 8566 3431 8592 3419 8622
89^GSatterwhiteSpecial weather statement, Jun 30, 7:12 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
712 PM CDT Tue Jun 30 2020
ALZ032-010045-
Hale AL-
712 PM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HALE COUNTY UNTIL 745 PM
CDT...
At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sawyerville, or near Greensboro, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Greensboro, Greensboro Municipal Airport and Harper Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3293 8754 3283 8744 3283 8747 3273 8747
3265 8766 3281 8776
TIME...MOT...LOC 0012Z 241DEG 18KT 3277 8764
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:09 PM CDT | Special Weather Statement | BMX | Cherokee, Etowah | 51 min |
| Jun 30, 7:12 PM CDT | Special Weather Statement | BMX | Hale | 33 min |
| Jun 30, 7:26 PM CDT | Special Weather Statement | BMX | Winston | 64 min |
| Jun 30, 7:43 PM CDT | Special Weather Statement | BMX | Cherokee | 62 min |
| Jun 30, 8:10 PM CDT | Special Weather Statement | BMX | Walker | 35 min |
| Jun 30, 8:37 PM CDT | Special Weather Statement | BMX | St. Clair | 38 min |
| Jun 30, 9:25 PM CDT | Special Weather Statement | BMX | Clay | 50 min |
| Jun 30, 9:40 PM CDT | Special Weather Statement | BMX | Shelby | 50 min |
| Jul 1, 12:53 AM CDT | Special Weather Statement | BMX | Marion, Winston | 52 min |
| Jul 1, 8:41 AM CDT | Special Weather Statement | BMX | Tallapoosa | 34 min |
| Jul 1, 8:57 AM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Marion | 3 hr |
| Jul 1, 9:08 AM CDT | Special Weather Statement | BMX | Chambers, Tallapoosa | 67 min |
| Jul 1, 10:47 AM CDT | Special Weather Statement | BMX | Barbour, Bullock | 43 min |
| Jul 1, 5:01 PM CDT | Special Weather Statement | BMX | Greene | 29 min |
| Jul 1, 5:28 PM CDT | Areal Flood Advisory | BMX | Sumter | 2 hr |
| Jul 1, 5:30 PM CDT | Special Weather Statement | BMX | Greene | 30 min |
| Jul 1, 5:40 PM CDT | Special Weather Statement | BMX | Pickens | 35 min |
| Jul 1, 6:25 PM CDT | Special Weather Statement | BMX | Hale | 35 min |
| Jul 1, 6:35 PM CDT | Special Weather Statement | BMX | Sumter | 40 min |
| Jul 1, 6:50 PM CDT | Special Weather Statement | BMX | Lamar, Marion | 55 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.